Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 265, NWS Memphis, TN

July 5, 2009Carroll County, Henderson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 5, 2009, 12:26 AM CDT for Carroll County, Henderson County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2009, 12:26 AM CDT (05:26 UTC)
Expired
Jul 5, 2009, 1:15 AM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Carroll County, TN, Henderson County, TN

The radar

The Memphis radar (KNQA), 141 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:06 AM CDT, 20 minutes earlier.

Area forecast discussion, Jul 5, 12:06 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1206 AM CDT SUN JUL 5 2009

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 842 PM CDT SAT JUL 4 2009/

UPDATE...
ADJUSTED POPS AND WEATHER GRIDS AS WELL AS EXPIRED THE SEVERE
THUNDERSTORM WATCH FOR WEST TENNESSEE.

DISCUSSION...
AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE ACROSS WEST
TENNESSEE THIS EVENING AS THE SEVERE WEATHER THREAT LOOKS TO BE
ENDING. SEVERE THUNDERSTORM WATCH NUMBER 547 HAS BEEN ALLOWED TO
EXPIRE AS ONLY A FEW STRONG THUNDERSTORMS CAN BE EXPECTED. COLD
FRONT IS STILL WELL OFF TO OUR NORTHWEST AND AS A RESULT...EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE EVENING AND
OVERNIGHT HOURS. LINE OF THUNDERSTORMS HAS FORMED ACROSS EASTERN
OKLAHOMA AND INTO ARKANSAS WHICH WILL EVENTUALLY MOVE EAST
SOUTHEAST INTO THE MIDSOUTH LATER TONIGHT. LOWERED POPS ACROSS
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL FOR TONIGHT AND
INCREASED ACROSS WEST TENNESSEE. OTHERWISE...NO ADDITIONAL
CHANGES WERE NEEDED AT THIS TIME.

KNS

PREV DISCUSSION... /ISSUED 401 PM CDT SAT JUL 4 2009/

DISCUSSION...20Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE
NEAR COLUMBIA MISSOURI WITH A TRAILING COLD FRONT STRETCHING
SOUTHWEST BACK INTO KANSAS AND OKLAHOMA. TEMPERATURES THUS FAR
HAVE REACHED THE UPPER 80S TO LOWER 90S ACROSS THE MID SOUTH AS OF
3 PM CDT. REGIONAL WSR-88D RADAR TRENDS SHOW THE LEADING EDGE OF
CONVECTIVE ACTIVITY JUST WEST OF THE FORECAST AREA. ISOLATED
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS EXTREME
NORTHWEST TENNESSEE AS OF FORECAST ISSUANCE. SEVERE WEATHER
POTENTIAL IS THE MAIN CHALLENGE IN THIS AFTERNOON/S FORECAST
PACKAGE.

NAM/GFS SHORT TERM MODELS IN DECENT AGREEMENT WITH BRINGING A COLD
FRONT THROUGH THE MID SOUTH TONIGHT INTO SUNDAY. DESPITE SOMEWHAT
SUFFICIENT INSTABILITY IN PLACE ACROSS THE MID SOUTH THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS ACROSS ARKANSAS HAVE BEEN
WEAKENING A BIT AS THEY MOVE EAST TOWARDS WEAKER MID/UPPER LEVEL
SUPPORT ACROSS THE MID SOUTH. MOST IF NOT ALL AREAS SHOULD SEE
SOME MEASURABLE RAINFALL BUT THINK OVERALL SEVERE THUNDERSTORM
THREAT WILL REMAIN CONDITIONAL AT BEST. DAMAGING WINDS AND PERHAPS
SOME LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS IF A FEW
THUNDERSTORMS REACH SEVERE LIMITS.

LATEST 12Z MODELS INDICATE THE COLD FRONT WILL MOVE ACROSS NORTH
MISSISSIPPI ON SUNDAY. CLOUD COVER ACROSS THE AREA ON SUNDAY MAY
LIMIT THE OVERALL INSTABILITY AND SEVERE WEATHER THREAT ACROSS
NORTH MISSISSIPPI SUNDAY. THE 12Z GFS/ECMWF INDICATE
SHOWER/THUNDERSTORM CHANCES WILL DEPART THE ENTIRE AREA BY MONDAY
NIGHT...BRINGING RAIN FREE WEATHER TO THE MID SOUTH THROUGH
FRIDAY. RETURN FLOW ON THE BACK SIDE OF HIGH PRESSURE NEXT
SATURDAY WILL BRING BACK WARM...MOIST AND UNSTABLE AIR BACK TO THE
AREA AND ISOLATED SHOWERS AND THUNDERSTORMS TO THE REGION.

&&

.AVIATION...
06Z TAFS

SURFACE FRONT WAS OVER SOUTH CENTRAL MO...NORTH OF KSGF...SOUTH
OF KSTL AT DISCUSSION TIME. THUS FAR...TSRA HAVE MANAGED TO AVOID
THE MIDSOUTH TERMINALS...WITH THE EXCEPTION OF KMKL. AS THE FRONT
DROPS SOUTH OVERNIGHT...EXPECT SCATTERED ACTIVITY TO CONTINUE.
ACTIVITY OVER AR SHOULD LIFT INTO KMEM VICINITY AROUND 06Z.

THE FRONT WILL SLOW ITS SOUTHWARD PROGRESS DURING THE DAY
SUNDAY...LIKELY STALLING OVER NORTH MS. WINDS SHOULD BE
LIGHT...BUT PERHAPS A BIT TRICKY TO FORECAST DIRECTION AT KMEM
DURING THE DAY. SCATTERED SHRA/TSRA TO CONTINUE IN THE
AFTERNOON...WITH STRONGEST TSRA CHANCE AT KTUP.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  86  67  88 /  80  60  30  10
MKL  71  83  65  86 /  80  50  20  10
JBR  70  83  65  88 /  50  40  20  10
TUP  72  86  68  88 /  40  70  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 4, 10:38 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 PM CDT SAT JUL 4 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-060545-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1038 PM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS
PORTIONS OF EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST
TENNESSEE. THE MAIN HAZARDS WITH ANY STRONG THUNDERSTORM THAT
DEVELOPS WILL BE WINDS UP TO 50 MPH AND SMALL HAIL. HEAVY RAINFALL
IS ALSO POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE ACROSS NORTH
MISSISSIPPI SUNDAY AS A COLD FRONT MOVES THROUGH THE REGION. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON SUNDAY IN
SUPPORT OF SEVERE WEATHER OPERATIONS.

KNS

In the hours before

Special weather statement, Jul 4, 8:15 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
815 PM CDT SAT JUL 4 2009

TNZ003-004-020-021-050145-
CARROLL TN-GIBSON TN-HENRY TN-WEAKLEY TN-
815 PM CDT SAT JUL 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CARROLL COUNTY IN NORTHWEST TENNESSEE...
  EASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 45 TO 50
MPH WINDS WAS LOCATED OVER ATWOOD AT 816 PM CDT...MOVING EAST AT 55
MPH.

PEOPLE IN CARROLL...GIBSON...HENRY AND WEAKLEY COUNTIES...INCLUDING
LOCATIONS NEAR HUNTINGDON...MCKENZIE...MILAN AND PARIS...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 845 PM CDT.
Local storm report, Jul 4, 9:11 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
911 PM CDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     HALLS                   35.87N 89.40W
07/04/2009                   LAUDERDALE         TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE NORTHERN PORTIONS OF
            LAUDERDALE COUNTY.

0755 PM     HAIL             8 SW TRENTON            35.89N 89.04W
07/04/2009  E0.88 INCH       GIBSON             TN   TRAINED SPOTTER

0814 PM     TSTM WND DMG     9 SW JACKSON            35.54N 88.94W
07/04/2009                   MADISON            TN   LAW ENFORCEMENT

            TREE DOWN ON POWER LINES.

&&

CCD
Special weather statement, Jul 4, 9:25 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
925 PM CDT SAT JUL 4 2009

TNZ002-019-020-050300-
GIBSON TN-OBION TN-DYER TN-
925 PM CDT SAT JUL 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES WEST OF NEWBERN AT 926 PM CDT...MOVING
EAST AT 30 MPH.

PEOPLE IN DYER...GIBSON AND OBION COUNTIES SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1000 PM
CDT.
Special weather statement, Jul 4, 9:45 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
945 PM CDT SAT JUL 4 2009

TNZ003-020-021-050315-
CARROLL TN-GIBSON TN-WEAKLEY TN-
945 PM CDT SAT JUL 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WEST CENTRAL CARROLL COUNTY IN NORTHWEST TENNESSEE...
  CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER DYER AT 946 PM CDT...MOVING EAST AT 30
MPH.

PEOPLE IN CARROLL...GIBSON AND WEAKLEY COUNTIES SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1015
PM CDT.
Special weather statement, Jul 4, 10:36 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1036 PM CDT SAT JUL 4 2009

TNZ003-004-020-021-050415-
CARROLL TN-GIBSON TN-HENRY TN-WEAKLEY TN-
1036 PM CDT SAT JUL 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER GREENFIELD AT 1036 PM CDT...MOVING EAST AT
40 MPH.

PEOPLE IN CARROLL...GIBSON...HENRY AND WEAKLEY COUNTIES...INCLUDING
LOCATIONS NEAR HUNTINGDON AND MCKENZIE...SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1115 PM
CDT.
Special weather statement, Jul 4, 11:33 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 PM CDT SAT JUL 4 2009

TNZ055-050500-
DECATUR TN-
1133 PM CDT SAT JUL 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN DECATUR COUNTY IN TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTH OF PARSONS AT 1134 PM CDT...
MOVING EAST AT 30 MPH.

PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL MIDNIGHT CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:02 AM CDTFlash Flood WarningMEGDeSoto, Tate, Tunica2 hr
Jul 5, 4:05 AM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate30 min
Jul 5, 7:43 AM CDTAreal Flood AdvisoryMEGLee, Pontotoc, Union92 min
Jul 5, 7:59 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe46 min
Jul 5, 8:32 AM CDTSevere Thunderstorm WarningMEGMonroe28 min
Jul 4, 7:32 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale43 min
Jul 4, 7:41 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson, Haywood, Madison40 min
Jul 4, 10:39 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Henry, Obion, Weakley2 hr
Jul 4, 11:19 PM CDTFlash Flood WarningMEGCarroll, Decatur, Gibson, Henderson, Weakley4 hr
Jul 5, 12:33 AM CDTTornado WarningMEGCarroll, Henderson, Madison42 min
Jul 5, 1:12 AM CDTSevere Thunderstorm WarningMEGCarroll, Decatur, Henderson48 min
Jul 5, 1:54 AM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Madison40 min
Jul 5, 2:58 AM CDTFlash Flood WarningMEGChester, Decatur, Hardin, Henderson, McNairy63 min
Jul 5, 3:07 PM CDTAreal Flood AdvisoryMEGDecatur, Henderson113 min
Jul 5, 4:08 PM CDTAreal Flood AdvisoryMEGFayette, Shelby3 hr
Jul 5, 4:21 PM CDTFlash Flood WarningMEGFayette, Shelby3 hr
Jul 5, 12:53 PM CDTAreal Flood AdvisoryMEGCross2 hr
Jul 5, 2:13 PM CDTAreal Flood AdvisoryMEGLee, St. Francis3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.